Hail, Sauk
- When
- March 6, 7:35 PM CST
- Where
- Sauk County, Spring Green
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.180, -90.070
A surge of mild, moist, and unstable air aloft brought scattered thunderstorms to Southern WI. Two homes suffered significant structural damage from fires after being struck by lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A surge of mild, moist, and unstable air aloft brought scattered thunderstorms to Southern WI. Two homes suffered significant structural damage from fires after being struck by lightning. Small hail was reported throughout the evening with the largest hail stone the size of a nickel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 6, 3:20 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 320 PM CST SUN MAR 6 2016 .TONIGHT AND MONDAY...FORECAST CONFIDENCE - MEDIUM. MAY STILL SEE A FEW SHOWERS THIS EVENING AS MOISTURE/TEMPS CONTINUE TO INCREASE ACROSS THE AREA. LOOKS LIKE MAINLY ISOLATED COVERAGE ...SO KEPT POPS LOW. WITH LOW LEVEL JET OVERHEAD TONIGHT...WINDS WILL NOT GET VERY LIGHT. ADDITIONALLY...EXPECTING A FAIR AMOUNT OF CLOUDS. THESE FACTORS ALONG WITH CONTINUED WARMING ALOFT WILL RESULT IN MILD LOW TEMPS TONIGHT. WENT A TOUCH ABOVE A CONSENSUS MODEL BLEND. A BIG SURGE OF LOWER LEVEL MOISTURE WILL RESULT IN INCREASING CLOUDS AND A CHANCE FOR SHOWERS MONDAY...MAINLY LATE MORNING INTO THE AFTERNOON. SHOULD BE A PRETTY MILD DAY TOMORROW...WITH HIGHS IN THE MID TO UPPER 50S MOST PLACES. IT WILL BE COOLER ALONG THE LAKE MICHIGAN SHORE...PARTICULARLY IN PLACES THAT ARE MORE EXPOSED TO THE LAKE AIRMASS UNDER A SOUTHERLY FLOW. WINDS WILL HAVE A BIT OF AN EASTERLY COMPONENT NORTH OF MILWAUKEE...SO COOLEST TEMPS EXPECTED THERE ALONG THE SHORE. .MONDAY NIGHT THROUGH WEDNESDAY...FORECAST CONFIDENCE - MEDIUM TRENDING LOW. PERSISTENT SOUTH WINDS WILL CONTINUE TO USHER MILD...MORE HUMID AIR INTO SRN WI FOR BULK OF THIS PERIOD. COLUMN PWAT IN THE PROCESS OF INCREASING TO AROUND THREE QUARTERS INCH BY THIS EVENING...WITH ANOTHER SURGE OF DEEPER MOISTURE ELEVATING PWAT TO OVER AN INCH BY MON EVE. WATER VAPOR IMAGERY SHOWS PLENTY OF MID LEVEL MOISTURE SPREADING INTO THE UPPER MIDWEST FROM THE SOUTHWEST AHEAD OF VIGOROUS SHORT WAVE OVER CENTRAL CA. THIS WAVE ALONG WITH A SECOND EVEN STRONGER UPSTREAM WAVE OVER THE EASTERN PACIFIC WILL RESULT IN AMPLIFYING TROFFING OVER WESTERN CONUS NEXT 24 HOURS. THE END RESULT WILL BE STRONGER SOUTHERLY STEERING CURRENTS INTO THE WESTERN GTLAKES. SEVERAL PERIODS OF SHRA POSSIBLE THROUGH THIS PERIOD AS PIECES OF SHORT WAVE ENERGY GET EJECTED NORTHEAST FROM UPSTREAM DIGGERING TROF. STRENGTHENING LOW LEVEL JET OVER STATES TO THE WEST MONDAY NIGHT WILL PIVOT NORTHEAST AND WEAKEN INTO TUESDAY MORNING. THIS WILL BRING A HIGHER CHANCE FOR SHRA ACROSS THE AREA DURING THIS PERIOD. LITTLE ELEVATED INSTABILITY WITH STRONG CAPPING INVERSION SO WL REMOVE THUNDER THREAT. LOW LEVEL JET REDEVELOPS TUESDAY NIGHT AS SLOW MOVING...WEAKENING COLD FRONT MOVES INTO SRN WI. CONSISTENT ECMWF CARRIES WEAK FRONT OUT OF SOUTHEAST WI ON AS DOES GEM-NH WHILE GFS AND NOW 18Z NAM WEAKEN FRONT RIGHT OVER CENTRAL/ERN WI. SLIGHTLY BETTER ELEVATED INSTABILITY TUESDAY NIGHT SO WL CONTINUE SMALL CHANCE FOR THUNDER AND CARRY SLIGHTLY HIGHER POPS ACROSS AREA INTO WED DUE TO LINGERING BOUNDARY. .EXTENDED PERIOD... WEDNESDAY NIGHT THROUGH SUNDAY...FORECAST CONFIDENCE - LOW. SIGNIFICANT DIFFERENCES SHOW UP IMMEDIATELY BETWEEN ECMWF AND GFS SOLUTIONS. MORE CONSISTENT ECMWF SHOWING STRONGER SPLIT FLOW ACROSS MIDWEST. MORE PROGRESSIVE ZONAL TO SW STEERING FLOW WOULD CARRY STRONG SFC FRONT EWD ACROSS WESTERN GTLAKES WED NGT AND EARLY THU. GEM-NH INITIALLY MORE PROGRESSIVE AS WELL WHILE LATEST DETERMINISTIC GFS SHOWING MUCH SLOWER EWD PROGRESSION AND MORE SOUTHWEST UPPER LEVEL STEERING FLOW. GFS AND GEM ALSO CARRY LOW PRESSURE ALONG FRONT TO THE SOUTHEAST OF WI...WHICH WOULD RESULT IN MORE RAIN ACROSS SE WI WED NGT INTO THU MRNG. THINKING GFS MAY BE PREMATURE IN BRINGING CUTOFF LOW NWD OUT OF OLD MEXICO ON WED SO LEANING TOWARD DRIER...MORE PROGRESSIVE ECMWF. LATEST DGEX ALSO IN THIS DRIER CAMP FOR WED NGT AND THU. WPC FAVORING A BLEND OF ECMWF AND GEFS BLEND. DUE TO UNCERTAINTY...WL CONTINUE TO CARRY CHANCE POPS FOR -SHRA ACROSS SRN WI INTO THU. CUTOFF UPPER LOW OVER OLD MEXICO WL EVENTUALLY GET NUDGED NEWD DUE TO PIECE OF SHORT WAVE ENERGY PUSHING ASHORE IN CA FRI NGT. WHILE ZONAL FLOW WEAKENS ACROSS THE MIDWEST ON SATURDAY...SHORT WAVE RIDGING AHEAD OF SRN PLAINS LOW WL RESULT IN DRY AND MILD CONDITIONS FOR THE START OF THE WEEKEND. SORRY LAKESHORE AREAS BUT MILD WILL NOT APPLY DUE TO ONSHORE FLOW KEEPING DAYTIME TEMPS MOSTLY IN THE 40S. GFS AND ECMWF ALSO DIVERGE ON TRACK AND STRENGTH OF NORTHEAST DRIFTING LOW OVER THE WEEKEND. GFS FASTER AND FARTHER TO THE SOUTHEAST WILE EMWCF USHERS GRADUALLY DEEPER MOISTURE BACK INTO THE REGION ALONG WITH A CHANCE FOR -SHRA ON SUNDAY. ALL IN ALL CONFIDENCE LOW ON SHOWER THREAT AND WL LIKELY HAVE WISHY-WASHY LOWER POPS FOR MUCH OF THE EXTENDED PERIOD. BETTER CONFIDENCE IN TEMPERATURES HOLDING NEAR OR SLIGHTLY ABOVE NORMAL FOR THIS PERIOD WITH THE COOLEST DAYTIME TEMPS BY LAKE MI DUE TO EXPECTED ONSHORE FOR MUCH OF THE PERIOD. && .AVIATION/00Z TAFS/... VFR CONDITIONS ARE EXPECTED INTO TONIGHT. MAY SEE A FEW SHOWERS DEVELOP IN THE WEST BY LATE THIS AFTERNOON...WITH SMALL CHANCES LINGERING ACROSS THE FORECAST AREA INTO TONIGHT. EXPECTING A BIGGER PUSH OF LOW LEVEL MOISTURE MONDAY...WHICH WILL RESULT IN SOMEWHAT HIGHER RAIN CHANCES. ALSO...HIGHER DEWPOINTS ADVECTING ACROSS LINGERING SNOW COVER AND A COLD GROUND WILL MAY RESULT IN SOME REDUCED VISIBILITIES. AT THE VERY LEAST...IT LOOKS LIKE CIGS WILL GO BACK DOWN TO AT LEAST MVFR TOMORROW. CURRENT WIND SHEAR IN TAFS SEEMS REASONABLE PER LATEST GUIDANCE. && .MARINE... TIMING OF SMALL CRAFT ADVISORY THROUGH LATER TONIGHT STILL LOOKS GOOD AS GUSTY SOUTH WINDS CONTINUE. WINDS WILL BE A BIT LIGHTER MONDAY...WITH SMALL CRAFT CONDITIONS POSSIBLE AGAIN TUESDAY. INCREASING MOISTURE OVER THE CHILLY NEARSHORE WATERS WILL LIKELY RESULT IN FOG AT TIMES THE NEXT COUPLE DAYS. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...SMALL CRAFT ADVY LMZ643>646 UNTIL 09Z/07. TONIGHT AND MONDAY/AVIATION/MARINE...DDV MONDAY NIGHT THROUGH SUNDAY...MBK
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 710 PM CST SUN MAR 6 2016 WIZ046-047-051-052-056>060-062>072-080115- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 710 PM CST SUN MAR 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL THIS EVENING. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AHEAD OF A SLOW MOVING COLD FRONT PASSING THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ643>646-080115- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 710 PM CST SUN MAR 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL LATE TONIGHT DUE TO BREEZY SOUTH WINDS AND HIGH WAVES. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY BREEZY SOUTH WINDS ARE EXPECTED AGAIN MONDAY NIGHT AND TUESDAY AHEAD OF LOW PRESSURE MOVING ACROSS THE PLAINS TO NEAR LAKE SUPERIOR. ANOTHER SMALL CRAFT ADVISORY MAY BE NEEDED. DENSE FOG WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY NIGHT AS WARM...MOIST AIR MOVES ACROSS THE COLD LAKE MICHIGAN WATERS. WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 659 PM CST SUN MAR 6 2016 WIZ046-062-070200- MARQUETTE-IOWA- INCLUDING THE CITIES OF...MONTELLO...DODGEVILLE 659 PM CST SUN MAR 6 2016 ...ISOLATED THUNDERSTORMS TO AFFECT PORTIONS OF SOUTH CENTRAL WISCONSIN... TWO POCKETS OF THUNDERSTORMS WILL BE AFFECTING SOUTH CENTRAL WISCONSIN THIS EVENING. ONE SMALL POCKET WILL BE ENTERING NORTHWEST IOWA COUNTY AROUND 7 PM CST NEAR HIGHLAND AND MOVING EAST- NORTHEAST ACROSS NORTHERN IOWA COUNTY...REACHING ARENA AROUND 745 PM CST. THE SECOND LARGER POCKET IS MOVING ACROSS SOUTHERN ADAMS COUNTY AND WILL REACH A WESTFIELD TO OXFORD LINE BETWEEN 715 PM CST AND 725 PM CST. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING MAINLY 1/4 INCH HAIL...THOUGH HAIL UP TO 1/2 INCH IN DIAMETER IS POSSIBLE. REM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
727 PM CST SUN MAR 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL WESTFIELD 43.88N 89.49W
03/06/2016 M0.50 INCH MARQUETTE WI TRAINED SPOTTER
&&
SPMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
733 PM CST SUN MAR 6 2016
WIZ046-047-070200-
GREEN LAKE-MARQUETTE-
733 PM CST SUN MAR 6 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MARQUETTE COUNTY...
AT 730 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER
WESTFIELD...OR 16 MILES SOUTHWEST OF WAUTOMA...MOVING EAST AT 40
MPH. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL. IT IS NOT
EXPECTED TO BECOME SEVERE.
AT 715 PM CST A TRAINED SPOTTER REPORTED 1/2 INCH DIAMETER
HAIL IN WESTFIELD.
LOCATIONS IMPACTED INCLUDE...
MONTELLO...WESTFIELD...NESHKORO AND HARRISVILLE.
LAT...LON 4377 8917 4382 8950 4388 8952 4399 8919
4398 8917
TIME...MOT...LOC 0130Z 265DEG 33KT 4386 8946
REMThe La Crosse radar (KARX), 115 km away, was scanning. The volume nearest the first event began at 01:35 UTC.
3 hail, 2 lightning. Local standard time, as filed.
Lightning struck a home causing a significant fire. The fire department reported the home as a total loss. Two people escaped the fire unharmed.
Lightning struck a home causing a significant fire. The Sheriff's office said the house suffered significant roof, smoke, and water damage. An adult, a child, and a dog escaped unharmed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614974, 614975, 614976, 614164, 614166.